Category: 

What Are the Common Side Effects of Atenolol?

Some patients may experience a slower heart rate as a side effect of atenolol.
Low blood pressure can be a side effect of Atenolol.
Nausea is a common side effect of atenolol.
Article Details
  • Written By: K.C. Bruning
  • Edited By: John Allen
  • Last Modified Date: 23 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Oprah Winfrey’s intended name was Orpah, but it was misspelled on her birth certificate.  more...

September 23 ,  1949 :  US President Harry S. Truman publicly announced the US had lost its monopoly on nuclear weapons.  more...

The side effects of atenolol are rare and usually mild. For the most part, they are also transient and do not require medical treatment. Though side effects don’t affect most patients, there are several reported issues that have arisen from taking the drug. Patients on atenolol who do experience side effects typically feel the impact on the digestive system, brain, or blood flow.

Common side effects of atenolol include distress to the digestive system. This can include diarrhea, constipation, and cramps in the abdomen. Some patients experience a sudden increase in weight.

Atenolol can also have an effect on the brain. Patients may experience memory loss, confusion, and depression. Insomnia, vertigo, and light-headedness are also possible. Some individuals on the drug may experience an increase in dreams.

Other common side effects of atenolol include fatigue, nausea, fever, and impotence. Some patients may also experience low blood pressure and a slow heart rate. Numbness, tingling, a sore throat, and cold limbs are among other rare side effects.

Previous conditions can cause adverse atenolol side effects in some patients. Individuals with emphysema, asthma, or chronic bronchitis may have additional trouble breathing as a result of taking the drug. Those who have coronary artery disease can aggravate angina and even have a heart attack if they stop taking atenolol too abruptly. In these cases, doctors usually advise phasing out the drug over a period of many weeks.

Ad

As atenolol lowers the strength of contractions in the heart muscle, it could cause trouble for patients who already have a slow heart rate. Those with an irregular heart beat may also notice an affect from taking the drug. Patients with psoriasis have also reported aggravation of their symptoms while on atenolol.

The most severe possible side effects of atenolol come as a result of an allergy to the drug. Hives, itching and a rash are all common signs of an allergic reaction. Patients with an allergy to atenolol may also have breathing troubles, difficulty swallowing, wheezing, or have random swelling. These kinds of side effects require immediate medical attention.

As there are so many potential side effects from taking atenolol, patients are often advised to be especially vigilant while taking the drug. There may be several more conditions caused by the drug that have not been widely reported or even reported at all. For that reason, individuals should report any symptom that does not seem right which appears after they have begun to take the drug.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon950093
Post 4

The headaches I was getting initially were because the dose was way too high. I cut back to 25 mg and no more headaches. Atenolol has also somehow stopped my migraine symptoms that I was getting every day.

The only real side effects I get now are constipation and cramping something fierce at times. But its a fair tradeoff to not blow a kidney or something.

fBoyle
Post 3

I've been getting headaches since I started atenolol, but I think that's common. I'm more worried about the sweating. This medication makes me sweat!

burcinc
Post 2

@anamur-- Yes, that's a common atenolol side effect and it's normal. That's how atenolol reduces blood pressure, by reducing heart rate. It's actually good that your heart rate doesn't go high, it means the drug is working. Too much physical exertion is not advised for hypertension patients in general. This side effect of atenolol is actually for your own good.

Of course, it can have some unwanted side effects like fatigue as well. If the fatigue becomes so severe that it impacts your day-to-day life, then mention it to your doctor. There are alternative treatments for hypertension.

serenesurface
Post 1

I've been put on atenolol for hypertension. Ever since I started taking the drug, I've noticed that when I exercise, my heart rate won't go above a certain point. I'm not able to exert as much effort as I used to before this medication and it's really limiting my workouts. I get tired very easily and I can't stay in the fat-burning heart rate range at all.

Does atenolol have this affect on everyone?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email